Exact dimensional reduction of linear dynamics: Application to confined diffusion

Pavol Kalinay, Jerome K. Percus

Research output: Contribution to journalArticlepeer-review


In their stochastic versions, dynamical systems take the form of the linear dynamics of a probability distribution. We show that exact dimensional reduction of such systems can be carried out, and is physically relevant when the dimensions to be eliminated can be identified with those that represent transient behavior, disappearing under typical coarse graining. Application is made to non-uniform quasi-low dimensional diffusion, resulting in a systematic extension of the "classical" Fick-Jacobs approximate reduction to an exact subdynamics.

Original languageEnglish (US)
Pages (from-to)1059-1069
Number of pages11
JournalJournal of Statistical Physics
Issue number5
StatePublished - Jun 2006


  • Diffusion
  • Dimensional reduction
  • Fick-Jacobs equation
  • Mapping

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Exact dimensional reduction of linear dynamics: Application to confined diffusion'. Together they form a unique fingerprint.

Cite this